Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 142, NWS Green Bay, WI

August 23, 1998Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 23, 1998, 5:15 PM CDT for Marinette County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1998, 5:15 PM CDT (22:15 UTC)
Expired
Aug 23, 1998, 5:45 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Marinette County, WI

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:40 PM CDTHail 1.5Marinette, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS1 KGRB 232217 RRC
SVRGRB

WIC075-232245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT SUN AUG 23 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARINETTE COUNTY IN NORTHEASTERN WISCONSIN

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM SOUTH OF WAUSAUKEE...OR ABOUT 20 MILES
  NORTHWEST OF MARINETTE.  THE STORM WAS MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCALLISTER BY 520 PM
  MARINETTE BY 540 PM

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER.  MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

MJS/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 2:40 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CDT SUN AUG 23 1998

LACK OF SIG LOW-LVL CONVG OVR AREA AND SYNOPTIC SCALE SINKING BEHIND
DEPARTING SHRTWV TROF PREVENTED TSTM DVLPMT DURG MOST OF DAY...XCPT NR
UP BORDER WHICH WAS IN FAVORED LEFT EXIT REGION OF ASSOCD JET MAX.
HOWEVER...DURING LAST 30 MINUTES...1KM VIS SAT AND RECENT 88D IMAGES
INDCT DVLPG LINE OF CU DVLPG INTO CBS OVR CNTRL PART OF STATE (SW PART
OF OUR CWA) DUE IN PART TO STRONG INSTAB WITH SFC TEMPS IN M-U 80S AND
DEWPTS IN L-M 70S.

AT 19Z SFC COLD FNT EXTENDED FM N-CNTRL MN TO SRN SD.  THE NRN PART OF
THE FNT WL CONT TO MOV E TNGT...ENTERING NW PART OF OUR FCST AREA AFT BY
02Z...AND EXITING SE PART OF FCST AREA BY ABT 08Z.  GIVEN THE MARGINAL
INSTAB WITH THE TIME OF DAY AND WEAK CONVG ALNG FNT...SMALL CHC RW/TRW
TNGT WITH FNT.

NGM MOS GUID HAS DONE A FINE JOB WITH TEMPS LAST FEW RUNS...AND 23/12Z
NUMBERS LOOK GOOD.

JKL

In the hours before

Local storm report, Aug 23, 5:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    SHERWOOD                  WI   1 INCH HAIL
08/23/98   CALUMET

LH
Local storm report, Aug 23, 5:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    SHERWOOD                  WI   1 INCH HAIL
08/23/98   CALUMET

LH
Local storm report, Aug 23, 5:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
502 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    SHERWOOD                  WI   2 INCH HAIL
08/23/98   CALUMET

PLH
Local storm report, Aug 23, 5:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
502 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    SHERWOOD                  WI   2 INCH HAIL
08/23/98   CALUMET

PLH
Local storm report, Aug 23, 5:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
508 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 PM    BRILLION                  WI   WIND DAMAGE
08/23/98   CALUMET                        8 INCH TREE BRANCHES DOWN

0504 PM    1 NE HILBERT              WI   .75 INCH HAIL
08/23/98   CALUMET

PLH
Local storm report, Aug 23, 5:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
508 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 PM    BRILLION                  WI   WIND DAMAGE
08/23/98   CALUMET                        8 INCH TREE BRANCHES DOWN

0504 PM    1 NE HILBERT              WI   .75 INCH HAIL
08/23/98   CALUMET

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:54 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee66 min
Aug 23, 2:56 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca64 min
Aug 23, 3:34 PM CDTSevere Thunderstorm WarningGRBOutagamie86 min
Aug 23, 3:43 PM CDTTornado WarningGRBWaupaca32 min
Aug 23, 3:55 PM CDTTornado WarningGRBOutagamie50 min
Aug 23, 4:13 PM CDTTornado WarningGRBWaupaca32 min
Aug 23, 4:19 PM CDTTornado WarningGRBCalumet, Winnebago56 min
Aug 23, 4:45 PM CDTSevere Thunderstorm WarningGRBOutagamie15 min
Aug 23, 4:49 PM CDTTornado WarningGRBManitowoc56 min
Aug 23, 5:15 PM CDTSevere Thunderstorm WarningGRBCalumet45 min
Aug 23, 6:04 PM CDTSevere Thunderstorm WarningGRBDoor56 min
Aug 23, 6:19 PM CDTTornado WarningGRBDoor41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.